High Wind, X W Monterey
- When
- February 25, 2:30 AM PST to 2:35 AM PST
- Where
- X W Monterey forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
Winter storm produced wind gust to 65 mph at Moss Landing on the Monterey county coast.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MTR wrote it up.
Winter storm produced wind gust to 65 mph at Moss Landing on the Monterey county coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 24, 8:45 PM PST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
845 PM PST TUE FEB 24 2004
.DISCUSSION...PLAN ON MAKING NO CHANGES TO OUR ONGOING FORECAST AND
ALL OUR WARNINGS/ADVISORIES IN PLACE NOW. THE FIRST RAINS FROM THE
SIGNIFICANT STORM SYSTEM ARE CURRENTLY ADVANCING INTO NRN SONOMA
COUNTY...OUT AHEAD OF THE UPPER LOW STATIONED NEAR 40/137. APPEARS
THAT THE FIRST NOTORIOUS WEATHER ELEMENT TO GET GOING HERE WILL BE
THE WINDS...WITH BOTH GFS AND ETA BRINGING THE LOW LEVEL JET MAX
INTO THE COAST FROM JUST BEFORE DAYBREAK ON THRU THE MORNING HOURS
WED. ETA IS EVEN A BIT STRONGER THAN GFS...WITH A 70 KT 850MB WIND
OVER THE BAY AREA AT 15Z WED...AND NEARLY AS STRONG AT 925 AND 975
MB AT 65 AND 55 KTS RESPECTIVELY. THESE SLY WINDS WILL BE RAMPING
UP OVERNIGHT...AND THE LEVELS FORECASTED IN THE WARNINGS STILL LOOK
REASONABLE FOR THE MORNING HOURS ESPECIALLY...TAPERING OFF A BIT
BUT STILL STRONG THRU THE AFTERNOON.
THE HEAVIER RAINS ARE EXPECTED TO GET GOING SOMEWHAT LATER THAN WHEN
THE WINDS PICK UP IN EARNEST...MAINLY DURING THE DAY ON WED. LARGEST
SWATH OF HEAVY RAIN IS SLATED AROUND MIDDAY TO COINCIDE WITH THE
STRONGEST PVA AND OMEGA. THIS IS WHEN THE STRONGEST UPPER LEVEL JET
WINDS ARE ALSO DIGGING ACROSS THE CENTRAL COAST. LATEST QPF ESTIMATES
PLACE ABOUT 4 INCHES OF RAIN OR MORE OVER THE SANTA CRUZ AND SANTA
LUCIA RANGES ALONG WITH THE FAR N BAY REGION...WITH A GOOD 2-3 INCHES
ELSEWHERE...FOR THE PERIOD COVERING WED THRU THU. ONE INHIBITING
FACTOR FOR EVEN HEAVIER RAINS IS THE ALIGNMENT OF THE HIGHEST PWAT
STREAK WHICH IS COMING OVER HAWAII CURRENTLY BUT IS DESTINED TO
REMAIN S OF 30N...SO AS NOT TO ENTRAIN WHOLLY INTO THE SYSTEM
AFFECTING OUR AREA. THUS OUR RAINFALL NOT EXPECTED TO BE AS EXTREME
AS IT COULD BE WERE THIS MOISTURE PLUME TO BE SHIFTED FURTHER N. IT
WILL TAKE SOME TIME FOR THE LONG WAVE TROF TO SHIFT E OF US...SO
RAINS SHOULD PERSIST THRU THU AND FRI BEFORE ENDING BY FRI EVE.
THESE LATER RAINS SHOULD BE MORE OF THE SHOWERY VARIETY BEHIND THE
MAIN FRONTAL RAINS THAT OCCUR WED. SATURDAY STILL LOOKING DRY...WITH
ANOTHER TROF COMING ACROSS TO OUR N ON SUNDAY WHICH COULD BRING A
LITTLE MORE RAIN...MAINLY TO THE N BAY FOR THE SECOND HALF OF THE
WEEKEND.
&&
.MARINE...FORECASTS AND HIGHLIGHTS PREPARED BY THE DAY SHIFT LOOK
GOOD TO GO. IMPRESSIVE DYNAMICS WITH PACIFIC STORM COME CRASHING ONTO
THE COAST LATE TONIGHT AND WEDNESDAY CAUSING WINDS (AND SEAS TO
FOLLOW) TO INCREASE DRAMATICALLY. 00Z ETA CONSISTENT WITH FORECASTING
A RELATIVELY NARROW BAND OF 60-70KT WINDS AT 850 MB NEAR AND ALONG
OUR COAST AND OVER THE BAYS WEDNESDAY MORNING. SUSTAINED WINDS
EASILY IN THE GALE WARNING CRITERIA...BUT SOME OF 850 MB WIND WILL
LIKELY TRANSFER NEAR THE SURFACE IN A WELL MIXED ENVIRONMENT SO WIND
GUSTS TO STORM FORCE WEDNESDAY ARE A DISTINCT POSSIBILITY.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...GLW...PT ARENA TO PIGEON PT AND SFO BAY.
SCA...PIGEON PT TO PIEDRAS BLANCAS AND MRY BAY.
.LATE TNGT THROUGH WEDNESDAY EVENING...HIGH WIND WARNING...
COASTAL AREAS AND COASTAL MOUNTAINS.
.LATE TNGT THROUGH WEDNESDAY EVENING...WIND ADVISORY INLAND ENTIRE
SAN FRANCISCO AND MONTEREY BAY AREAS.
.FLASH FLOOD WATCH WEDNESDAY AND WEDNESDAY EVENING...SANTA CRUZ
AND SANTA LUCIA MOUNTAINS.
.COASTAL FLOOD WATCH WEDNESDAY NIGHT AND THURSDAY...SONOMA COUNTY
COAST SOUTH THROUGH MONTEREY COUNTY COAST.
.HIGH SURF ADVY FROM WEDNESDAY THROUGH FRIDAY....PT ARENA TO PT
PIEDRAS BLANCAS.
PUBLIC FORECAST: NEWMAN
AVIATION/MARINE: CANEPAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 600 AM PST TUE FEB 24 2004 CAZ005>010-065-074-075-251400- SONOMA AND MARIN COUNTIES-SAN FRANCISCO- ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY- COASTAL MONTEREY COUNTY- SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY- NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY- 600 AM PST TUE FEB 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA AND THE CENTRAL CALIFORNIA COAST. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A VIGOROUS PACIFIC STORM IS EXPECTED TO MOVE THROUGH THE REGION ON WEDNESDAY. THIS STORM WILL BRING HEAVY RAIN AND STRONG WINDS TO MANY AREAS. RAINFALL TOTALS ARE FORECAST TO BE 1 TO 2 INCHES AT LOWER ELEVATIONS WITH 2 TO 4 INCHES OVER HIGHER TERRAIN. THE STORM WILL MOVE FAIRLY RAPIDLY THROUGH THE REGION WHICH SHOULD PRECLUDE MAJOR HYDROLOGICAL PROBLEMS...BUT MINOR FLOODING COULD OCCUR. THE WINDS WILL BE MORE OF A PROBLEM WITH GUSTS REACHIGN 50 TO 60 MPH WEDNESDAY MORNING...ESPECIALLY NEAR THE WATER AND OVER HIGHER TERRAIN. A HIGH WIND WATCH IS IN EFFECT FOR THE ENTIRE REGION LATE TONIGHT AND WEDNESDAY. IN ADDITION...SEAS OF 20 TO 30 FEET ARE FORECAST TO MOVE INTO THE COASTAL WATERS IN THE WAKE OF THE STORM. THE HIGHEST SEAS ARE EXPECTED ON THURSDAY. PERSONS IN THE REGION SHOULD BE PREPARED FOR RAIN AND WIND MOVING NORTH TO SOUTH THROUGH THE FORECAST AREA ON WEDNESDAY. A HIGH SURF ADVISORY WILL BE IN EFFECT FOR COASTAL AREAS WEDNESDAY THROUGH FRIDAY. REFER TO THE FOLLOWING PRODUCTS FOR MORE INFORMATION: * HIGH WIND WATCH...........SEE WWUS76 KMTR - NPWMTR FOR DETAILS * * HIGH SURF ADVISORY........SEE FZUS76 KMTR - MWSMTR FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385421.